Nebraska, 2018Blizzard and Winter Storm in Nebraska, January 21 to 22, 2018
January 21 to 22, 2018 · NWS LBF · 24 events in 24 counties and zones
A winter storm produced heavy snowfall beginning in the early morning hours on January 21st continuing into the morning hours on January 22nd across western and north central Nebraska. Snowfall amounts ranged from 8 to 12 inches across much of the area.
Every event with a place to put it; 24 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 24
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A winter storm produced heavy snowfall beginning in the early morning hours on January 21st continuing into the morning hours on January 22nd across western and north central Nebraska. Snowfall amounts ranged from 8 to 12 inches across much of the area. Northwest winds increased to 20 to 35 mph during the afternoon and evening on January 21st, and into the morning hours on January 22nd. This caused blizzard conditions in some areas with considerable blowing and drifting, and visibility as low as a quarter mile at times.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS North Platte, NE wrote its last area forecast discussion before the first event at Jan 21, 4:58 AM MST, 3 hours 2 minutes earlier.
Area forecast discussion, Jan 21, 4:58 AM MST, 3 hours 2 minutes before
Area Forecast Discussion
National Weather Service North Platte NE
558 AM CST Sun Jan 21 2018
.SHORT TERM...(Today and tonight)
Issued at 419 AM CST Sun Jan 21 2018
System is showing up nicely this morning per water vapor imagery.
Center is near the four corners, with a slight negative tilt seen in
the developing baroclinic leaf across northern New Mexico into
western Colorado. System will rapidly intensify this morning as
significant height falls spread across western Kansas. Short term
high resolution models and broader scale ECMWF and GFS all indicate
a significant winter storm (classic Colorado low) today into Monday
morning as the system moves east across the region.
This morning, large scale lift and isentropic upglide will keep
light to moderate snow falling across northwest Nebraska. Farther
south and east, drier air in the mid levels atop moistening lower
levels may lead to patchy freezing drizzle. This seems most likely
to occur across southwest Nebraska. By late morning, relative
humidity increases in the mid levels with the threat for freezing
drizzle ending. Chances for snow will then begin to increase through
the afternoon, with heavy snow developing mid to late afternoon. The
heavy snow band is expected to set up from southwest through
portions of central and into north central Nebraska. NAM cross
section this evening show a favorable set up for convective
enhancement, leading to localized snowfall rates of one to two
inches per hour. This combined with sustained winds near 30 mph and
gusts to 45 mph will likely lead to localized blizzard conditions,
and have upgraded to a blizzard warning for the area to be affected
by the intense snow band. After midnight the snow band should weaken
a bit, but still potential for heavier snow with convective
enhancement potential to linger until dawn Monday morning.
.LONG TERM...(Monday through Saturday)
Issued at 419 AM CST Sun Jan 21 2018
Monday... The main deformation/fgen band of snow continues east
through the morning, ending along the Hwy 83 corridor by 18z and
north central Neb. by mid afternoon. Isentropic lift dissipates
early afternoon, and dry air entrains into the mid levels. Extended
blowing snow mention through the afternoon for areas along and east
of Hwy 83 as winds remain rather gusty. Used the stronger Cons
solutions due to very strong flow at H85 (over 50 kts at times), a
passing PV anomaly, and up to 1 mb/hr sfc pressure rises.
Tuesday through Thursday... Northwest flow aloft resumes as the next
ridge moves across the Rockies and a surface high pressure drifts
across the eastern half of the CONUS. Mainly fair conditions and
slowly moderating temperatures are expected, especially with decent
downslope flow at H85. A thermal ridge crosses the forecast area on
Thursday, adding a little boost to highs. However, lowered a degree
or two from the model blend during this stretch to account for
potential snowpack.
Friday and beyond... The ridge in the west gives way to a digging
trough and possible closed low somewhere over the northern Plains. A
strong cold front will push through at the surface, leading to
increased precip chances and highs back below normal. Indications
point toward a mixed ptype event with rain changing to snow.
&&
.AVIATION...(For the 12Z TAFS through 12Z Monday morning)
Issued at 546 AM CST Sun Jan 21 2018
A strong winter storm system will cross the area today into
tonight. The worst of the conditions will remain generally south
and east of KVTN. These areas could experience LIFR in heavy snow
and blowing snow. IFR possible elsewhere. North to northeast
winds gusting to 35kt are also expected south and east of KVTN.
Conditions will begin to slowly improve Monday morning.
&&
.LBF WATCHES/WARNINGS/ADVISORIES...
Blizzard Warning until noon CST /11 AM MST/ Monday for NEZ009-
010-026>029-037-038-058-059-069>071.
Winter Storm Warning until 6 AM CST /5 AM MST/ Monday for NEZ004-
005-022>024-035-036-056-057-094.
Winter Storm Warning until noon CST Monday for NEZ006>008-025.
&&
SHORT TERM...Snively/Taylor
LONG TERM...Snively
AVIATION...Taylor
Hazardous weather outlook, Jan 21, 5:23 AM MST, 2 hours 37 minutes before
Hazardous Weather Outlook
National Weather Service North Platte NE
623 AM CST Sun Jan 21 2018
NEZ004>010-022>029-035>038-056>059-069>071-094-221230-
Sheridan-Eastern Cherry-Keya Paha-Boyd-Brown-Rock-Holt-Garden-
Grant-Hooker-Thomas-Blaine-Loup-Garfield-Wheeler-Arthur-McPherson-
Logan-Custer-Deuel-Keith-Perkins-Lincoln-Chase-Hayes-Frontier-
Western Cherry-
623 AM CST Sun Jan 21 2018 /523 AM MST Sun Jan 21 2018/
This Hazardous Weather Outlook is for portions of western and
north central Nebraska.
.DAY ONE...TODAY AND TONIGHT.
Snow and blowing snow are expected across all of western and
north central Nebraska today into tonight. Blizzard conditions are
expected later this afternoon and tonight for areas along and
southeast of a line from Bassett to North Platte to Imperial.
Drifting snow could cause roads to become impassable.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.
Snow will end Monday morning, however blowing and drifting snow
will continue. Conditions will start improving Monday afternoon.
.SPOTTER INFORMATION STATEMENT...
Spotter activation will not be needed through tonight.
&&
Get your weather, hydrological, and climate information at
http://www.weather.gov/northplatte
Taylor
Winter Storm, Western Cherry
- When
- January 21, 8:00 AM MST to January 22, 6:00 AM MST
- Where
- Western Cherry forecast zone
- Reported by
- Public
- Coordinates
- 42.545, -101.119 (the zone’s center; the record gives no point)
Snowfall amounts from 4 to 8 inches occurred across Western Cherry County. Northwest winds of 20 to 35 mph, with gusts to 40 mph occurred during the evening hours on January 21st through the early morning hours on January 22nd. Considerable blowing and drifting and visibility of a quarter mile at times occurred. Snow drifts of 1 to 2 feet were reported. Schools were closed Monday.
Winter Storm, Sheridan
- When
- January 21, 8:00 AM MST to January 22, 6:00 AM MST
- Where
- Sheridan forecast zone
- Reported by
- Public
- Coordinates
- 42.505, -102.409 (the zone’s center; the record gives no point)
Snowfall amounts from 4 to 9 inches occurred across Sheridan County. The heaviest amounts occurred in northern Sheridan County. Northwest winds of 20 to 35 mph occurred during the evening hours on January 21st through the early morning hours on January 22nd. Some blowing and drifting with visibilities of a quarter mile at times occurred. Snow drifts of 1 to 2 feet were reported. Schools were closed Monday.
Winter Storm, Deuel
- When
- January 21, 12:00 PM MST to January 22, 6:00 AM MST
- Where
- Deuel forecast zone
- Reported by
- COOP Observer
- Coordinates
- 41.112, -102.334 (the zone’s center; the record gives no point)
Snowfall amounts from 4 to 9 inches occurred across Deuel County. Northwest winds of 20 to 35 mph, with gusts to 45 mph occurred during the evening hours on January 21st through the early morning hours on January 22nd. Considerable blowing and drifting and visibility of a quarter mile or less at times occurred. Snow drifts of 2 to 4 feet were reported. Schools were closed Monday. Some roads became closed, including a stretch of Interstate 80 between Brule to Big Springs.
Winter Storm, Keith
- When
- January 21, 12:00 PM MST to January 22, 6:00 AM MST
- Where
- Keith forecast zone
- Reported by
- COOP Observer
- Coordinates
- 41.199, -101.661 (the zone’s center; the record gives no point)
Snowfall amounts from 4 to 9 inches occurred across Keith County. Northwest winds of 20 to 35 mph, with gusts to 45 mph occurred during the evening hours on January 21st through the early morning hours on January 22nd. Considerable blowing and drifting and visibility of a quarter mile or less at times occurred. Snow drifts of 2 to 4 feet were reported. Schools were closed Monday. Some roads became closed, including a stretch of Interstate 80 between Brule to Big Springs.
Winter Storm, Arthur
- When
- January 21, 12:00 PM MST to January 22, 6:00 AM MST
- Where
- Arthur forecast zone
- Reported by
- COOP Observer
- Coordinates
- 41.569, -101.696 (the zone’s center; the record gives no point)
Snowfall amounts from 4 to 7 inches occurred across Arthur County. Northwest winds of 20 to 35 mph, with gusts to 45 mph occurred during the evening hours on January 21st through the early morning hours on January 22nd. Considerable blowing and drifting and visibility of a quarter mile or less at times occurred. Snow drifts of 1 to 3 feet were reported. Schools were closed Monday. Some roads became closed, especially county roads.
Winter Storm, McPherson
- When
- January 21, 2:00 PM CST to January 22, 7:00 AM CST
- Where
- McPherson forecast zone
- Reported by
- CoCoRaHS
- Coordinates
- 41.568, -101.060 (the zone’s center; the record gives no point)
Snowfall amounts from 6 to 10 inches occurred across McPherson County. Northwest winds of 20 to 35 mph, with gusts to 45 mph occurred during the evening hours on January 21st through the early morning hours on January 22nd. Considerable blowing and drifting and visibility of a quarter mile or less at times occurred. Snow drifts of 1 to 3 feet were reported. Schools were closed Monday. Some roads became closed, especially county roads.
Winter Storm, Thomas
- When
- January 21, 2:00 PM CST to January 22, 12:00 PM CST
- Where
- Thomas forecast zone
- Reported by
- Public
- Coordinates
- 41.914, -100.556 (the zone’s center; the record gives no point)
Snowfall amounts from 8 to 11 inches occurred across Thomas County. Northwest winds of 20 to 35 mph, with gusts to 45 mph occurred during the evening hours on January 21st through the early morning hours on January 22nd. Considerable blowing and drifting and visibility of a quarter mile or less at times occurred. Snow drifts of 1 to 3 feet were reported. Schools were closed Monday. Some roads became closed, especially county roads.
Winter Storm, Keya Paha
- When
- January 21, 2:00 PM CST to January 22, 12:00 PM CST
- Where
- Keya Paha forecast zone
- Reported by
- COOP Observer
- Coordinates
- 42.879, -99.712 (the zone’s center; the record gives no point)
Snowfall amounts from 6 to 11 inches occurred across Keya Paha County. Northwest winds of 20 to 35 mph, with gusts to 40 mph occurred during the evening hours on January 21st through the early morning hours on January 22nd. Considerable blowing and drifting and visibility of a quarter mile or less at times occurred. Snow drifts of 1 to 3 feet were reported. Schools were closed Monday. Some roads became closed, especially county roads.
Winter Storm, Eastern Cherry
- When
- January 21, 2:00 PM CST to January 22, 6:00 AM CST
- Where
- Eastern Cherry forecast zone
- Reported by
- COOP Observer
- Coordinates
- 42.545, -101.119 (the zone’s center; the record gives no point)
Snowfall amounts from 4 to 8 inches occurred across eastern Cherry County. Northwest winds of 20 to 35 mph, with gusts to 40 mph occurred during the evening hours on January 21st through the early morning hours on January 22nd. Considerable blowing and drifting and visibility of a quarter mile or less at times occurred. Snow drifts of 1 to 3 feet were reported. Schools were closed Monday. Some roads became closed, especially across southeast Cherry County.
Winter Storm, Brown
- When
- January 21, 2:00 PM CST to January 22, 12:00 PM CST
- Where
- Brown forecast zone
- Reported by
- COOP Observer
- Coordinates
- 42.430, -99.929 (the zone’s center; the record gives no point)
Snowfall amounts from 6 to 8 inches occurred across Brown County. Northwest winds of 20 to 35 mph, with gusts to 40 mph occurred during the evening hours on January 21st through the early morning hours on January 22nd. Considerable blowing and drifting and visibility of a quarter mile or less at times occurred. Snow drifts of 1 to 3 feet were reported. Schools were closed Monday. Some roads became closed, especially county roads.
Winter Storm, Hooker
- When
- January 21, 2:00 PM MST to January 22, 7:00 AM MST
- Where
- Hooker forecast zone
- Reported by
- CoCoRaHS
- Coordinates
- 41.916, -101.135 (the zone’s center; the record gives no point)
Snowfall amounts from 5 to 8 inches occurred across Hooker County. Northwest winds of 20 to 35 mph, with gusts to 45 mph occurred during the evening hours on January 21st through the early morning hours on January 22nd. Considerable blowing and drifting and visibility of a quarter mile or less at times occurred. Snow drifts of 1 to 3 feet were reported. Schools were closed Monday. Some roads became closed, especially county roads.
Blizzard, Perkins
- When
- January 21, 3:00 PM MST to January 22, 6:00 AM MST
- Where
- Perkins forecast zone
- Reported by
- Public
- Coordinates
- 40.851, -101.650 (the zone’s center; the record gives no point)
Snowfall amounts from 10 to 13 inches occurred across Perkins County. Northwest winds of 20 to 35 mph, with gusts to 45 mph occurred during the evening hours on January 21st through the early morning hours on January 22nd. Considerable blowing and drifting and visibility of a quarter mile or less occurred. Snow drifts of 3 to 5 feet were reported. Schools were closed Monday and some roads became closed, especially county roads.
Blizzard, Chase
- When
- January 21, 3:00 PM MST to January 22, 6:00 AM MST
- Where
- Chase forecast zone
- Reported by
- Public
- Coordinates
- 40.524, -101.698 (the zone’s center; the record gives no point)
Snowfall amounts from 6 to 11 inches occurred across Chase County. Northwest winds of 20 to 35 mph, with gusts to 45 mph occurred during the evening hours on January 21st through the early morning hours on January 22nd. Considerable blowing and drifting and visibility of a quarter mile or less occurred. Snow drifts of 2 to 4 feet were reported. Schools were closed Monday and some roads became closed, especially county roads.
Blizzard, Hayes
- When
- January 21, 4:00 PM CST to January 22, 10:00 AM CST
- Where
- Hayes forecast zone
- Reported by
- COOP Observer
- Coordinates
- 40.525, -101.062 (the zone’s center; the record gives no point)
Snowfall amounts from 8 to 10 inches occurred across Hayes County. Northwest winds of 20 to 35 mph, with gusts to 45 mph occurred during the evening hours on January 21st through the early morning hours on January 22nd. Considerable blowing and drifting and visibility of a quarter mile or less occurred. Snow drifts of 2 to 4 feet were reported. Schools were closed Monday and some roads became closed, especially county roads.
Blizzard, Frontier
- When
- January 21, 4:00 PM CST to January 22, 11:00 AM CST
- Where
- Frontier forecast zone
- Reported by
- CoCoRaHS
- Coordinates
- 40.530, -100.394 (the zone’s center; the record gives no point)
Snowfall amounts from 6 to 9 inches occurred across Frontier County. Northwest winds of 20 to 35 mph, with gusts to 45 mph occurred during the evening hours on January 21st through the early morning hours on January 22nd. Considerable blowing and drifting and visibility of a quarter mile or less occurred. Snow drifts of 2 to 4 feet were reported. Schools were closed Monday and some roads became closed, especially county roads.
Blizzard, Lincoln
- When
- January 21, 4:00 PM CST to January 22, 11:00 AM CST
- Where
- Lincoln forecast zone
- Reported by
- Official NWS Observations
- Coordinates
- 41.048, -100.745 (the zone’s center; the record gives no point)
Snowfall amounts from 9 to 13 inches occurred across Lincoln County. Northwest winds of 20 to 35 mph, with gusts to 45 mph occurred during the evening hours on January 21st through the early morning hours on January 22nd. Considerable blowing and drifting and visibility of a quarter mile or less occurred. Snow drifts of 2 to 5 feet were reported. Schools were closed Monday. A portion of highway 83 was closed near Wellfleet, as well as numerous county roads.
Blizzard, Logan
- When
- January 21, 4:00 PM CST to January 22, 11:00 AM CST
- Where
- Logan forecast zone
- Reported by
- COOP Observer
- Coordinates
- 41.567, -100.483 (the zone’s center; the record gives no point)
Snowfall amounts from 9 to 12 inches occurred across Logan County. Northwest winds of 20 to 35 mph, with gusts to 45 mph occurred during the evening hours on January 21st through the early morning hours on January 22nd. Considerable blowing and drifting and visibility of a quarter mile or less occurred. Snow drifts of 2 to 5 feet were reported. Schools were closed Monday. Some roads became closed. especially county roads.
Blizzard, Custer
- When
- January 21, 4:00 PM CST to January 22, 12:00 PM CST
- Where
- Custer forecast zone
- Reported by
- COOP Observer
- Coordinates
- 41.394, -99.726 (the zone’s center; the record gives no point)
Snowfall amounts from 9 to 12 inches occurred across Custer County. Northwest winds of 20 to 35 mph, with gusts to 45 mph occurred during the evening hours on January 21st through the early morning hours on January 22nd. Considerable blowing and drifting and visibility of a quarter mile or less occurred. Snow drifts of 2 to 5 feet were reported. Schools were closed Monday. Some roads became closed. especially county roads.
Blizzard, Blaine
- When
- January 21, 4:00 PM CST to January 22, 12:00 PM CST
- Where
- Blaine forecast zone
- Reported by
- COOP Observer
- Coordinates
- 41.913, -99.977 (the zone’s center; the record gives no point)
Snowfall amounts from 8 to 10 inches occurred across Blaine County. Northwest winds of 20 to 35 mph, with gusts to 45 mph occurred during the evening hours on January 21st through the early morning hours on January 22nd. Considerable blowing and drifting and visibility of a quarter mile or less occurred. Snow drifts of 2 to 4 feet were reported. Schools were closed Monday. Some roads became closed. especially county roads.
Blizzard, Loup
- When
- January 21, 4:00 PM CST to January 22, 12:00 PM CST
- Where
- Loup forecast zone
- Reported by
- COOP Observer
- Coordinates
- 41.914, -99.454 (the zone’s center; the record gives no point)
Snowfall amounts from 7 to 9 inches occurred across Loup County. Northwest winds of 20 to 35 mph, with gusts to 45 mph occurred during the evening hours on January 21st through the morning hours on January 22nd. Considerable blowing and drifting and visibility of a quarter mile or less occurred. Snow drifts of 2 to 4 feet were reported. Schools were closed Monday. Some roads became closed. especially county roads.
Blizzard, Rock
- When
- January 21, 4:00 PM CST to January 22, 12:00 PM CST
- Where
- Rock forecast zone
- Reported by
- COOP Observer
- Coordinates
- 42.421, -99.450 (the zone’s center; the record gives no point)
Snowfall amounts from 6 to 9 inches occurred across Rock County. Northwest winds of 20 to 35 mph, with gusts to 45 mph occurred during the evening hours on January 21st through the morning hours on January 22nd. Considerable blowing and drifting and visibility of a quarter mile or less occurred. Snow drifts of 2 to 4 feet were reported. Schools were closed Monday. Some roads became closed. especially county roads.
Blizzard, Garfield
- When
- January 21, 4:00 PM CST to January 22, 12:00 PM CST
- Where
- Garfield forecast zone
- Reported by
- COOP Observer
- Coordinates
- 41.914, -98.991 (the zone’s center; the record gives no point)
Snowfall amounts from 6 to 8 inches occurred across Garfield County. Northwest winds of 20 to 35 mph, with gusts to 45 mph occurred during the evening hours on January 21st through the morning hours on January 22nd. Considerable blowing and drifting and visibility of a quarter mile or less occurred. Snow drifts of 2 to 4 feet were reported. Schools were closed Monday. Some roads became closed. especially county roads.
Blizzard, Holt
- When
- January 21, 5:00 PM CST to January 22, 12:00 PM CST
- Where
- Holt forecast zone
- Reported by
- COOP Observer
- Coordinates
- 42.456, -98.784 (the zone’s center; the record gives no point)
Snowfall amounts from 5 to 9 inches occurred across Holt County. Northwest winds of 20 to 35 mph, with gusts to 40 mph occurred during the evening hours on January 21st through the morning hours on January 22nd. Considerable blowing and drifting and visibility of a quarter mile or less occurred. Snow drifts of 2 to 4 feet were reported. Schools were closed Monday. Some roads became closed. especially county roads.
Blizzard, Wheeler
- When
- January 21, 5:00 PM CST to January 22, 12:00 PM CST
- Where
- Wheeler forecast zone
- Reported by
- COOP Observer
- Coordinates
- 41.915, -98.528 (the zone’s center; the record gives no point)
Snowfall amounts from 8 to 10 inches occurred across Wheeler County. Northwest winds of 20 to 35 mph, with gusts to 40 mph occurred during the evening hours on January 21st through the morning hours on January 22nd. Considerable blowing and drifting and visibility of a quarter mile or less occurred. Snow drifts of 2 to 4 feet were reported. Schools were closed Monday. Some roads became closed. especially county roads.
- Winter Storm
- A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.
- Blizzard
- Sustained winds or frequent gusts of 35 mph or more with falling or blowing snow that cuts visibility below a quarter mile for three hours or longer.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Hail in Texas, January 21, 2018$2.5 million · EF2 · 11 events
- Dense Fog in Michigan, January 21 to 22, 20181 death · 2 injured · 1 event
- Avalanche in Colorado, January 21, 20181 death · 1 event
- Tornado and Hail in Arkansas, January 21 to 22, 2018$244,000 · EF1 · 10 events
- Tornado and Damaging Winds in Missouri, January 21 to 22, 2018$110,000 · EF1 · 5 events
- Tornadoes and Damaging Winds in Arkansas, January 21, 2018$65,000 · EF1 · 4 events
- Tornadoes and Hail in Texas, January 21, 2018$95,000 · EF0 · 11 events
- Tornado in Arkansas, January 21, 2018$40,000 · EF1 · 1 event
- Blizzard in Colorado, January 21 to 22, 20183 injured · 3 events
- Winter Weather in South Dakota, January 21 to 22, 201813 events
- Blizzard and Winter Storm in Kansas, January 21 to 22, 20187 events
- Winter Storm in South Dakota, January 21 to 22, 20186 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 727949, 727952, 727930, 727931, 727933, 727934, 727938, 727945, 727960, 727961, 727937, 727870, 727887, 727888, 727889, 727890, 727895, 727896, 727900, 727901, 727903, 727906, 727916, 727918.